Drought, Gregg
- When
- July 7, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Gregg forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.481, -94.817 (the zone’s center; the record gives no point)
Severe (D2) to Extreme (D3) drought conditions developed across portions of East and Northeast Texas in early July and continued throughout the month. This was in response to a flash drought that resulted from an exceptionally hot and dry month in June with well below normal rainfall in what is historically one of the wettest months on average.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe (D2) to Extreme (D3) drought conditions developed across portions of East and Northeast Texas in early July and continued throughout the month. This was in response to a flash drought that resulted from an exceptionally hot and dry month in June with well below normal rainfall in what is historically one of the wettest months on average. This was then followed by an even hotter and equally dry month in July with the total rainfall amounts for both months generally around an inch or less, which was only near 25% of normal. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 6, 11:35 PM CST, 25 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
1235 AM CDT Thu Jul 7 2022
...New AVIATION...
.SHORT TERM...
(Tonight through Thursday Night)
Issued at 924 PM CDT Wed Jul 6 2022
Convection from earlier this evening across the eastern half of
the region has since dissipated. Residual cirrus deck to also
dissipate through the late evening hours allowing for partly
cloudy skies areawide through daybreak. Rain cooled air has
pushed temperatures to near forecast overnight low temperatures
of the mid 70s across portions of north Louisiana and southern
Arkansas. Expect temperatures to linger in the mid 70s through the
overnight hours without any further cooling. Thus, no adjustments
to overnight lows expected at this time. However, have adjusted
hourly temps based on current trends. For this update, went ahead
and removed precip wording and adjusted diurnal temps and cloud-
cover to align with current trends. /05/
&&
.LONG TERM...
(Friday through next Tuesday)
Issued at 236 PM CDT Wed Jul 6 2022
Hazardously hot conditions will continue through the weekend into
early next week with no significant relief (outside of diurnally-
driven thunderstorms) until the middle of next week as our weather
pattern changes. This is due to a persistent ridge over the Ark-La-
Tex that will continue to shift west through the weekend. Maximum
temperatures in the upper 90s and lower 100s combined with dew
points in the low 70s will likely prompt additional Heat Advisories,
while minimum temperatures in the upper 70s (potentially reaching
the 80-degree mark in some areas) reduce the time and quality of any
nighttime recovery period, especially for outdoors activity. Please
continue to take adequate precautions against the elevated potential
for heat illnesses. This includes (and is not limited to) altering
outdoor plans, taking frequent breaks if you must be outside,
checking the backseat of your vehicle, and knowing the signs and
symptoms of heat exhaustion and heat stroke.
By the end of this weekend, the center of the ridge will continue to
shift west across Texas into the Lower Great Plains, allowing room
for some frontal boundaries to shift southward. That said, the first
boundary will be weak enough that it will likely undergo some
frontolysis and/or stall before it arrives, instigating more
diurnally-driven convection and easterly surface winds than it will
anything else in the way of relief. There is room for more optimism
by the middle of next week as another frontal boundary is
anticipated to reach the Ark-La-Tex, a subtle trough proceeds west
across the Gulf Coast, and ridging retreats further into the
Intermountain West. Until then, maximum temperatures will remain
warmer in western zones with highs likely to remain near or just
above the 100-degree mark in western zones through the weekend.
/16/
&&
.AVIATION...
(06Z TAFS)
Issued at 1230 AM CDT Thu Jul 7 2022
Lots of high mid and high clouds across our airspace attm but this
should thin as we go through the night. Went with persistence
concerning the possible advection of MVFR ceilings into our NE TX
terminal locations with TEMPO groups from 12-15z for the TYR/GGG
and LFK terminals. Otherwise, we should see a descent cu field
develop across our airspace by late morning and through the
afternoon hours today. While isolated to widely scattered TSTM
development will be possible across mainly our eastern half later
this afternoon, coverage will not warrant a TAF mention attm.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 80 101 80 102 / 0 0 0 10
MLU 78 97 78 99 / 0 10 0 20
DEQ 77 102 77 102 / 0 0 10 10
TXK 81 101 81 102 / 0 0 10 10
ELD 76 96 76 97 / 0 0 10 20
TYR 79 104 80 104 / 0 0 0 10
GGG 78 102 78 103 / 0 0 0 10
LFK 77 100 78 102 / 0 0 0 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ050-051-059>061-
070>073.
LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
017>022.
OK...Heat Advisory until 7 PM CDT this evening for OKZ077.
TX...Heat Advisory until 7 PM CDT this evening for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&
SHORT TERM...05
LONG TERM....16
AVIATION...13Hazardous Weather Outlook National Weather Service Shreveport LA 1249 PM CDT Wed Jul 6 2022 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-071800- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 1249 PM CDT Wed Jul 6 2022 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This afternoon and tonight. ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... Hot and humid conditions will remain across the region today. Afternoon temperatures will likely range from the mid 90s to upper 90s, with 100 degree temperatures possible across the western half of the region. Combined with the high humidity, heat indices will likely reach the heat advisory range of 105 to 110 degrees this afternoon. In addition to the heat, rain chances will return along and south of a line from Lufkin Texas to Shreveport to El Dorado Arkansas. The best chances of rain will across portions of Northeast and Central Louisiana, with locally heavy amounts possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Upper level ridging will persist through the remainder of the work week. Afternoon temperatures will likely range from the mid 90s to in excess of 100 degrees each day. Heat advisories are very possible, as temperatures combined with the high humidity, will likely result in heat indices ranging from 105 to 110 degrees for much of the Four State Region. Slight chances for afternoon isolated showers and thunderstorms will remain across the eastern half of the region on Thursday, with mostly dry conditions returning Friday. Rain chances will expand to the remainder of the area by the upcoming weekend, as a weak frontal boundary moves into the region. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will not be needed through tonight. 16
The national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037837, 1037838, 1037839, 1037840.